Alert archive / Montana / Red Flag Warnings in 2023
Red Flag Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Jul 23, 2023, 2:06 PM MDT for 8 counties in Montana; 5 counties in Idaho. It took effect at Jul 24, 2023, 2:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2023, 2:06 PM MDT (20:06 UTC)
- In effect from
- Jul 24, 2023, 2:00 PM MDT
- Expired
- Jul 25, 2023, 12:00 AM MDT
- In force
- 10 hr
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Flathead County, MT, Glacier County, MT, Granite County, MT, Lake County, MT, Lewis and Clark County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 48 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2703 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
718 WWUS85 KMSO 232006 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 206 PM MDT Sun Jul 23 2023 MTZ104-106-232115- /O.CAN.KMSO.FW.A.0001.230724T2000Z-230725T0600Z/ Kootenai-West Lolo- 206 PM MDT Sun Jul 23 2023 ...FIRE WEATHER WATCH IS CANCELLED... The National Weather Service in Missoula has cancelled the Fire Weather Watch. The watch was canceled because only localized critical fire weather conditions are expected on Monday afternoon and evening. A significant portion of the zones 104 and 106 are expected to remain below red flag criteria. $$ MTZ105-107-108-242015- /O.UPG.KMSO.FW.A.0001.230724T2000Z-230725T0600Z/ /O.NEW.KMSO.FW.W.0001.230724T2000Z-230725T0600Z/ Flathead/Glacier Park-Flathead Reservation-East Lolo- 206 PM MDT Sun Jul 23 2023 ...RED FLAG WARNING IN EFFECT FROM 2 PM MONDAY TO MIDNIGHT MDT MONDAY NIGHT... The Fire Weather Watch is no longer in effect. * Affected area: Fire Zone 105 (Flathead/Glacier Park). Fire Zone 107 (Flathead Reservation). Fire Zone 108 (East Lolo). * Impacts: The combination of gusty winds and low humidity will potentially result in critical fire weather conditions Monday afternoon and evening. Isolated dry thunderstorms are possible Monday evening which could trigger new fire starts and cause erratic, gusty winds. * Winds: West winds 15 to 25 mph with gusts to 35 mph. * Minimum humidities: 10 to 20 percent. && $$ IDZ102-242015- /O.UPG.KMSO.FW.A.0001.230724T2000Z-230725T0600Z/ /O.NEW.KMSO.FW.W.0001.230724T2000Z-230725T0600Z/ Palouse/Hells Canyon- 106 PM PDT Sun Jul 23 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 11 PM PDT MONDAY... The Fire Weather Watch is no longer in effect. * Affected area: Fire Zone 102 (Palouse/Hells Canyon). * Impacts: The combination of gusty winds and low humidity will potentially result in critical fire weather conditions Monday afternoon and evening. The strongest winds are expected in the early evening as the cold front arrives. * Winds: Northwest winds 15 to 25 mph with gusts to 35 mph. * Minimum humidities: 12 to 18 percent. && $$
2 follow-up statements
706 WWUS85 KMSO 250305 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 905 PM MDT Mon Jul 24 2023 MTZ108-250415- /O.CAN.KMSO.FW.W.0001.000000T0000Z-230725T0600Z/ East Lolo- 905 PM MDT Mon Jul 24 2023 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Missoula has cancelled the Red Flag Warning. Southwest-west winds are decreasing, while humidity is beginning to recover into the 20s and 30s. Therefore, the Red Flag Warning has been cancelled. $$ MTZ105-107-250600- /O.CON.KMSO.FW.W.0001.000000T0000Z-230725T0600Z/ Flathead/Glacier Park-Flathead Reservation- 905 PM MDT Mon Jul 24 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * Affected area: Fire Zone 105 (Flathead/Glacier Park). Fire Zone 107 (Flathead Reservation). * Impacts: The combination of gusty winds, low humidity, and threat for isolated dry thunderstorms will continue through this evening resulting in critical fire weather conditions. * Winds: West winds 15 to 25 mph with gusts to 35 mph. * Minimum humidities: 10 to 20 percent. && $$ IDZ102-250600- /O.CON.KMSO.FW.W.0001.000000T0000Z-230725T0600Z/ Palouse/Hells Canyon- 805 PM PDT Mon Jul 24 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * Affected area: Fire Zone 102 (Palouse/Hells Canyon). * Impacts: The combination of gusty winds, low humidity, and threat for isolated dry thunderstorms will continue through this evening resulting in critical fire weather conditions. * Winds: Northwest winds 15 to 25 mph with gusts to 35 mph. * Minimum humidities: 12 to 18 percent. && $$
730 WWUS85 KMSO 250544 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 1144 PM MDT Mon Jul 24 2023 MTZ105-107-250645- /O.EXP.KMSO.FW.W.0001.000000T0000Z-230725T0600Z/ Flathead/Glacier Park-Flathead Reservation- 1144 PM MDT Mon Jul 24 2023 ...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT... * Affected area: Fire Zone 105 (Flathead/Glacier Park). Fire Zone 107 (Flathead Reservation). * RHs have improved, though breezy conditions will continue for much of the night. && $$ IDZ102-250645- /O.EXP.KMSO.FW.W.0001.000000T0000Z-230725T0600Z/ Palouse/Hells Canyon- 1044 PM PDT Mon Jul 24 2023 ...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING... * Affected area: Fire Zone 102 (Palouse/Hells Canyon). * RHs have improved significantly, though breezy conditions will continue. Isolated thunderstorms will be possible through the next couple of hours. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 23, 3:21 AM MDT, 10 hours 45 minutes earlier.
Area forecast discussion, Jul 23, 3:21 AM MDT, 10 hours 45 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
321 AM MDT Sun Jul 23 2023
.DISCUSSION...Expect hot temperatures to continue into Monday as a
strong high pressure system remains dominant over western Montana
and central Idaho. Today will likely see the peak of temperatures,
with western Montana valleys again reaching into the mid 90s to
low 100s and lower elevation valleys of north central Idaho
reaching 100 to 108. A moderate risk of heat stroke remains in
place for today, especially for those sensitive to the heat or who
will be exposed to the sun for an extended period of time.
Wildfire smoke will continue to increase across the region,
creating hazy conditions and locally degraded air quality.
A weak disturbance accompanied with monsoonal moisture will move
through the region today, producing increasing probabilities (15
to 25 percent chance) of thunderstorms. The main threat will be
across southwest Montana and Lemhi County, mainly along and
southeast of a line from MacDonald Pass to Lost Trail Pass. Very
dry low levels of the atmosphere will lead to storms capable of
wind gusts to 50 mph or higher and little to no measurable
precipitation. Monsoonal moisture will advect further north on
Monday, bringing thunderstorms as far north as a line from Lolo
Pass to Missoula to Marias Pass. Storms will be again capable of
strong outflow winds.
The upper level ridge of high pressure begins to break down on
Monday. Hot, dry and breezy southwest to west winds will likely
create critical fire weather conditions. A cold front will begin
to move through the region Monday night into Tuesday morning. This
front may focus an area of late night/early morning thunderstorms
through the Idaho panhandle into northwest Montana. Tuesday
itself will be cooler with temperatures returning to near seasonal
normals. Breezy conditions will continue, with gusts of 25 to 35
mph expected. This could create challenging conditions on area
lakes.
A trough over the Pacific Northwest keeps a warm southwest flow
across the Northern Rockies the latter part of next week. Occasional
convection events will continue in this pattern, along with breezy
afternoons.
&&
.AVIATION...VFR conditions will persist today. Deep mixing will
allow for gusts of 15-25 kts in the afternoon. Haze will become
more common over western Montana and north central Idaho as local
and regional wildfires become more active. Locally lowered
visibility near wildfires is expected, particularly from the
Mission valley southwards into southwest Montana. Isolated to
widely scattered convection will develop this afternoon across
Lemhi County into southwest Montana, mainly along and southeast of
a line from MacDonald Pass to Lost Trail Pass. Watch for gusty
winds to 45 kts near any showers and storms as moisture will be
high based. KBTM and KSMN have a 10-15% probability for these
outflow winds from 23/2200Z to 24/0100Z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from Monday afternoon through Monday evening
for East Lolo...Flathead Reservation...Flathead/Glacier
Park...Kootenai...West Lolo.
ID...Fire Weather Watch from Monday afternoon through Monday evening
for Palouse/Hells Canyon.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:28 PM MDT | Special Weather Statement | MSO | 47 min | |
| Jul 23, 5:54 PM MDT | Special Weather Statement | MSO | Silver Bow | 36 min |
| Jul 23, 2:45 PM MDT | Special Weather Statement | MSO | Lemhi | 45 min |
| Jul 23, 3:36 PM MDT | Special Weather Statement | MSO | Lemhi | 39 min |
Nearby
Red Flag Warnings in Montana, 2023Red Flag Warnings in Idaho, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.